The vaping-related condition that has sickened hundreds of people has a new name: EVALI, or e-cigarette or vaping product use-associated lung injury.

The new name, noted Friday in newly issued guidance for clinicians from the Centers for Disease Control and Prevention, is a sign of the rapidly evolving investigation into the illness, which has sickened 1,299 people across 49 states, Washington, D.C., and the U.S. Virgin Islands. The case count has continued to climb week after week.

“Unfortunately, many more people have been hospitalized with lung injury each week,” Dr. Anne Schuchat, principal deputy director of the CDC, told reporters Friday.

advertisement

Health officials also pointed to a troubling observation in the outbreak: A handful of patients who were hospitalized for vaping-related illness and then discharged were later readmitted to the hospital. Those patients were hospitalized anywhere between five and 55 days after they were discharged.

“The issue of readmissions is a relatively new consideration in the outbreak,” Schuchat said.

It’s not clear yet what’s behind those readmissions. Schuchat said the agency is investigating several possibilities, including that the lungs are left weakened by the illness or that the corticosteroids frequently used to treat the condition. It’s also possible that the readmissions might be due to patients using e-cigarettes again after discharge — something health officials strongly cautioned against.

“I can’t stress enough the seriousness of these lung injuries associated with the use of e-cigarettes or vaping products,” Schuchat said.

In its new guidance, the CDC is urging clinicians to be on high alert as flu and respiratory virus season picks up. Flu and other respiratory viruses can look strikingly similar to a case of EVALI. In either case, patients might have shortness of breath, night sweats, low oxygen levels, and hazy spots on a lung X-ray.

“Any given individual may have a lung injury, they may have an infection, or they may have both,” Dr. Ram Koppaka, a medical officer at the CDC’s National Center for Immunization and Respiratory Disease, told reporters.

Health officials still have not pinpointed a culprit or culprits behind the illnesses. Most patients have reported using products that contain THC, the active ingredient in marijuana. The Food and Drug Administration has collected and is testing hundreds of samples of products and devices that might be related to the illnesses.

“It may be that there is more than one cause to this outbreak,” Ned Sharpless, acting commissioner of the FDA, told reporters.

Schuchat said the agency’s National Center for Health Statistics is working on an ICD-10 code — codes used by doctors, insurers, and health departments to classify diagnoses in patient records — to put in the medical records of patients with the illness. Doing so will give health officials a more streamlined way to track cases.

Leave a Comment

Please enter your name.
Please enter a comment.

  • Is there any guidance on recommending flu vaccine for vaping individuals? It would seem flu could be a very bad combination with EVALI.

  • Yeah that fancy name evali is actually lipoid pnumonia. It’s caused by oil in the lungs from THC cartridges. Vaping which is what nicotine products are is all water soluble. Just thought I’d help you get accurate information out there since the CDC isn’t being straight forward

  • As a respiratory Therapist here in the states I can say with certainty that we saw this coming back when vaping began. The micron size of the particles youre inhaling is so small that it penetrates deeper into the lung. The only thing your lungs are designed for is Oxygen. If you are vaping this shoudl be a huge wake up call. This is NOT safer than smoking by any means.

  • Hey I from Ireland and vaping is now very common but we have not heard of any of these issues with regards what is happening in the USA

Your daily dose of news in health and medicine

Privacy Policy